Rings of matrix invariants in positive characteristics

M. Domokos, S. G. Kuzmin, A. N. Zubkov

Research output: Contribution to journalArticlepeer-review

25 Citations (Scopus)


Denote by Rn,m the ring of invariants of m-tuples of n × n matrices (m,n ≥ 2) over an infinite base field K under the simultaneous conjugation action of the general linear group. When char(K) = 0, Razmyslov (Izv. Akad. Nauk SSSR Ser. Mat. 38 (1974) 723) and Procesi (Adv. Math. 19 (1976) 306) established a connection between the Nagata-Higman theorem and the degree bound for generators of Rnm. We extend this relationship to the case when the base field has positive characteristic. In particular, we show that if 0 < char(K)) ≤ n, then Rn,m is not generated by its elements whose degree is smaller than m. A minimal system of generators of R2,m is determined for the case char(K)=2: it consists of 2m+m-1 elements, and the maximum of their degrees is m. We deduce a consequence indicating that the theory of vector invariants of the special orthogonal group in characteristic 2 is not analogous to the case char(K) ≠2. We prove that the characterization of the Rn,m that are complete intersections, known before when char(K) = 0, is valid for any infinite K. We give a Cohen-Macaulay presentation of R2,4, and analyze the difference between the cases char(K) = 2 and char(K) ≠2.

Original languageEnglish
Pages (from-to)61-80
Number of pages20
JournalJournal of Pure and Applied Algebra
Issue number1
Publication statusPublished - Dec 7 2002
Externally publishedYes

ASJC Scopus subject areas

  • Algebra and Number Theory


Dive into the research topics of 'Rings of matrix invariants in positive characteristics'. Together they form a unique fingerprint.

Cite this